Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 17, NWS Quad Cities, IA

July 29, 2016Whiteside County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 29, 2016, 6:06 PM CDT for Whiteside County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2016, 6:06 PM CDT (23:06 UTC)
Expired
Jul 30, 2016, 12:00 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 59 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:10 PM CDTFLASH FLOODMorrison, ILWATER OVER ROUTE 30 NEAR SAWYER ROAD.
Jul 29, 6:51 PM CDTFLASH FLOODMorrison, ILSEVERAL ROADS CLOSED IN MORRISON DUE TO WATER OVER THE ROADS.
Jul 29, 7:50 PM CDTHEAVY RAIN 4.651 Wnw Morrison, ILMOST OF IT FELL IN 2 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WGUS53 KDVN 292306
FFWDVN
ILC195-300500-
/O.NEW.KDVN.FF.W.0017.160729T2306Z-160730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS...

* UNTIL MIDNIGHT CDT
            
* AT 604 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN...WITH AROUND 3 INCHES IN THE MORRISON AREA. AT 545
  PM CDT... A TRAINED SPOTTER REPORTED STREET FLOODING IN
  MORRISON. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STERLING...ROCK FALLS...MORRISON...PROPHETSTOWN...ERIE...
  GARDEN PLAIN...TAMPICO...LYNDON...EMERSON...UNION GROVE...FENTON...
  ROUND GROVE...AGNEW...DOUGLAS PARK...PENROSE...YEOWARD ADDITION...
  UNIONVILLE...GRIMES ADDITION...
  PROPHETSTOWN STATE RECREATION AREA AND DENROCK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4189 8963 4163 8964 4163 9014 4169 9022
      4183 9013

$$

05
2 follow-up statements
224 
WGUS73 KDVN 292348
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CDT FRI JUL 29 2016

ILC195-300500-
/O.CON.KDVN.FF.W.0017.000000T0000Z-160730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITESIDE IL-
648 PM CDT FRI JUL 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WHITESIDE COUNTY...

AT 610 PM CDT...EMERGENCY MANAGEMENT REPORTED WATER OVER ROUTE 30
NEAR SAWYER ROAD. DOPPLER RADAR ESTIMATES AROUND TWO TO JUST OVER
THREE INCHES OF RAIN HAVE ALREADY FALLEN FROM AROUND UNION GROVE TO
MORRISON...AND ROUND GROVE.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STERLING...ROCK FALLS...MORRISON...PROPHETSTOWN...ERIE...
GARDEN PLAIN...TAMPICO...LYNDON...EMERSON...UNION GROVE...FENTON...
ROUND GROVE...AGNEW...DOUGLAS PARK...PENROSE...YEOWARD ADDITION...
UNIONVILLE...GRIMES ADDITION...
PROPHETSTOWN STATE RECREATION AREA AND DENROCK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA...MAINLY FROM AROUND UNION GROVE TO NEAR ERIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4189 8963 4163 8964 4163 9014 4169 9022
      4183 9013

$$

05
041 
WGUS73 KDVN 300221
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT FRI JUL 29 2016

ILC195-300224-
/O.CAN.KDVN.FF.W.0017.000000T0000Z-160730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITESIDE IL-
921 PM CDT FRI JUL 29 2016

...THE FLASH FLOOD WARNING FOR WHITESIDE COUNTY IS CANCELLED...

AT 910 PM CDT...WHITESIDE COUNTY EMERGENCY MANAGEMENT REPORTED THAT
THE FLOOD WATERS HAVE RECEDED IN MANY LOCATIONS. WITH THE THREAT FOR
HEAVY RAIN ALSO OVER...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
PLEASE CONTINUE TO HEED ANY ROAD CLOSURES...AND BE SURE TO MONITOR
WATER LEVELS ON AREA CREEKS...ESPECIALLY ROCK CREEK...CATTAIL CREEK
AND MINERAL SPRING CREEK...WHICH MAY CONTINUE TO RISE LATE THIS
EVENING. 

LAT...LON 4189 8963 4163 8964 4163 9014 4169 9022
      4183 9013

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:08 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 29, 3:08 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
308 PM CDT FRI JUL 29 2016

.SYNOPSIS...
Issued at 246 PM CDT Fri Jul 29 2016

At 2 PM CDT...region under a mantle of clouds with some breaks in the
southeast. Scattered popcorn light showers noted with some thunderstorms
in northern Illinois. Upper low disturbance responsible for the clouds
and seasonably cool temperatures will move east later tonight and Saturday.
Next disturbance associated with a warm front may impact the region
on Monday. Temperatures are seasonably cool with upper 60s northwest
to near 80 degrees in extreme southeast for late July.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 246 PM CDT Fri Jul 29 2016

Short term forecast confidence assessment...fair or average with main
issue the end of light showers and extent of low clouds and light fog
tonight into Saturday morning. Area highs and lows should be within
3 degrees of forecast.

Tonight...clouds with any lingering light showers and possibly isolated
brief storm should gradually end by mid to late evening. Some drizzle
may be possible with light to moderate fog for evening shift to monitor.
Area mins should tend to be in the lower 60s northwest to the middle
60s southeast.

Saturday...still mostly cloudy to cloudy overall with some partial clearing
possible in the afternoon hours. Isolated showers may be possible mid
day as convective temperature is approached. Any precipitation coverage
should be light and quite spotty. Highs should remain below normal
in the upper 70s to lower 80s with light north winds and decreasing
dewpoints.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 246 PM CDT Fri Jul 29 2016

Overview: The synoptic models are hinting at a favorable setup for
MCS development through the Upper Mississippi Valley - along the
northeast periphery of the heat dome Monday into Wednesday. While
the details are unclear, heat indices may exceed 100 F at times next
week - especially on Wednesday and Thursday.

Saturday Night through Sunday...Sfc high pressure in control over
the Great Lakes and Upper Mississippi Valley, bringing near normal
temps and pleasant conditions.

Sunday Night into Monday morning...850-700mb warm air advection gets
going in the Central Plains and Midwest. Question is what kind of
eastward progression is made into Monday morning. Some of the latest
guidance (GFS/NAM) locate the nose of the low-level jet into
southwest Iowa - where a convective complex may fire and slide ESE.
The CAPE/theta-e gradient will dictate the track of the storms which
may end up tracking to the southwest of the forecast area. At this
time, it is a close call and too far away to mention much more than
30-40 POPs.

Monday Afternoon through Thursday...Yet another pattern change. The
culprit is a seasonally strong upper-low progged to track through
Saskatchewan and Manitoba. Low-level mass fields responding to this
synoptic area of low pressure will result in a south-southwest flow
from the sfc to 850mb and significant warm air advection in the
Central U.S. Latest Model-blend temps, beyond Monday, are in the
upper 80s/lower 90s as 1000-500mb thickness values increase to
levels comparable to the prolonged very muggy period which ended
this past Monday. The GFS/ECMWF are near 582 dam. There is potential
for heat indices to exceed 100 F - best chances on Wednesday and
Thursday. And if significant rain falls earlier in the week, we
will have to watch for dewpoints spiking near 80 F, again.

The NAEFS now advects the 24 C 850mb isotherm slightly closer to
eastern Iowa/western Illinois - similar to where this ensemble had
850mb temps peaking at during the last extremely humid period. The
return interval for ~24 C 850mb temps during early August is once
every year or two (~1.5 standard deviations above the mean). Sfc
temps will then be dependent on degree of clearing or mixing
Wednesday and Thursday aftn. Regardless, the humidity will be
oppressive.

Thursday Evening through Friday...Shower and thunderstorm chances
increase in association with weakening cold front. The slow moving
nature of the boundary, high PWAT air, and light mid-level winds
mean heavy rainfall rates are possible with any storms. Uttech

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1235 PM CDT Fri Jul 29 2016

An upper level and weak surface low will continue to produce widespread
clouds with extended periods of MVFR and IFR conditions the next 24
hours. Lower visibilities in fog may also occur tonight into mid morning
on Saturday. Afternoon heating this afternoon will provide scattered
showers and thunderstorms with the greatest risk at CID/DBQ/MLI terminals
until at least 21z which is handled as a tempo group. Winds will be
light and tend to favor the north the next 24 hours.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.

&&

SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...Uttech
AVIATION...Nichols
Hazardous weather outlook, Jul 29, 4:07 AM CDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT FRI JUL 29 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
407 AM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE EARLY THIS MORNING.

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED ESPECIALLY THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS
OF THE OUTLOOK AREA ON SATURDAY.

PERIODS OF THUNDERSTORMS ARE FORECAST AGAIN FROM LATE SUNDAY NIGHT
THROUGH TUESDAY...AND POSSIBLY EVEN INTO WEDNESDAY AND THURSDAY. IT
IS STILL TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL FOR
NEXT WEEK.

HOT AND HUMID CONDITIONS ARE EXPECTED TO DEVELOP AGAIN NEXT WEEK.
DEPENDING ON THE IMPACTS OF CLOUD COVER AND THUNDERSTORMS...HEAT
INDICES MAY APPROACH OR EXCEED 100 DEGREES IN PORTIONS OF THE
OUTLOOK AREA BY NEXT TUESDAY...AND PERSIST WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/RP KINNEY

In the hours before

Special weather statement, Jul 29, 1:25 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
125 PM CDT FRI JUL 29 2016

IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024-
292200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JO DAVIESS-
STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
MERCER-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...DAVENPORT...
BETTENDORF...SIGOURNEY...WASHINGTON...WAPELLO...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...MOLINE...ROCK ISLAND...
GENESEO...PRINCETON...HENNEPIN...ALEDO
125 PM CDT FRI JUL 29 2016

...ISOLATED...BRIEF FUNNEL CLOUDS MAY BE POSSIBLE THIS AFTERNOON...

HEATING ALONG A DIFFUSE WIND SHIFT LINE IS PRODUCING SHOWERS AND POSSIBLY
ISOLATED THUNDERSTORMS ACROSS THE REGION. LOW CLOUD BASES AND A WEAK
BOUNDARY MAY ALLOW FOR A BRIEF FUNNEL CLOUDS TO DEVELOP WHICH SHOULD
NOT REACH THE GROUND. ANY FUNNEL CLOUD THAT DOES FORM SHOULD NOT LAST
VERY LONG AND IS NOT EXPECTED TO CAUSE ANY DAMAGE SINCE WITH THEY WILL
REMAIN WELL ABOVE THE GROUND

NICHOLS
Local storm report, Jul 29, 4:44 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY RAIN       3 E STOCKTON            42.35N 89.95W
07/29/2016  M2.20 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            FELL IN JUST OVER AN HOUR. RAIN HAS TAPERED OFF.

&&

MCCLURE

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.